Idaho, 2006

Wildfire in Idaho, August 5 to 31, 2006

August 5 to 31, 2006 · NWS PIH · 1 event in 1 county or zone

The Stone 2 fire and the Bowen and Basin fires were fires located about 10 miles northwest to southwest of Malad. The Stone 2 fire began on August 5th and burned 31,568 acres of grass and brush.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

The Stone 2 fire and the Bowen and Basin fires were fires located about 10 miles northwest to southwest of Malad. The Stone 2 fire began on August 5th and burned 31,568 acres of grass and brush. The Bowen and Basin fires began on August 15th and the Bowen fire burned 19,481 acres of juniper, grass and brush and the Basin fire burned 6,100 acres of grass and brush. All three fires were considered contained on September 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 5, 2:09 AM MST, 10 hours 51 minutes earlier.

Area forecast discussion, Aug 5, 2:09 AM MST, 10 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
309 AM MDT SAT AUG 5 2006

.DISCUSSION...ALBERTA SHORT WAVE WILL MOVE EAST TODAY WITH
INCREASING HIGH PRESSURE RIDGE AND MORE STABLE AIRMASS IN THE
NORTHERN ZONES. PLENTY OF NEW MOISTURE AT GROUND FROM ACTIVITY
YESTERDAY BUT LITTLE FORCING ALOFT. BEST LOCATION FOR ISOLATED
THUNDERSTORMS TODAY SHOULD BE ALONG THE SOUTHERN IDAHO BORDER
WHERE UPPER DEFORMATION AXIS LIES IN WATER VAPOR. AIRMASS IS DRIER
BUT STILL MOIST TODAY ACCORDING TO GOES PRECIPITABLE WATER
IMAGERY. SUNDAY THIS DEFORMATION AXIS SHIFTS NORTH TO VICINITY OF
THE UPPER SNAKE HIGHLANDS AND SHOULD TAKE POTENTIAL FOR
THUNDERSTORMS WITH IT.

STILL A GOOD DEAL OF UNCERTAINTY WITH CLOSED LOW OFF CALIFORNIA
COAST. GFS MAINTAINS STRONGER SHORT WAVE WHILE LIFTING IT
NORTHEAST MONDAY AND EVEN GIVES STRONG JET PATTERN FOR POTENTIALLY
SEVERE THUNDERSTORMS AROUND CASSIA COUNTY MONDAY AFTERNOON. WRF
WEAKENS THE LOW MUCH MORE. GFS ALSO MAINTAINS MORE MONSOON
MOISTURE IN SOUTHEAST IDAHO. CURRENT MODELS HOLD LESS
PRECIPITATION BUT HAVE DECIDED TO LEAVE POPS ALONE FOR NOW.
TUESDAY AND BEYOND GFS BRINGS IN MUCH DRIER AIRMASS BUT THAT COULD
BE A REFLECTION OF MORE AMPLIFICATION OF PATTERN MID WEEK.
UNCERTAINTY WILL PLAGUE MODELS UNTIL THE WEST COAST LOW EJECTS
NORTHEAST SO PLAYING ANY CHANGES INTO MID WEEK VERY SLOWLY. RS

&&

.FIRE WEATHER....MID LEVEL MOISTURE AND DIFFLUENCE ALOFT HAVE
ALLOWED OVERNIGHT THUNDERSTORMS TO DEVELOP ALONG THE UTAH IDAHO
BORDER.  EXPECT ISOLATED THUNDERSTORMS TO REDEVELOP OVER ZONES 412
AND 413 AND OVER HIGHER TERRAIN IN THE CENTRAL IDAHO MOUNTAINS THIS
AFTERNOON.  WITH ABUNDANT MOISTURE AROUND...DO NOT EXPECT THE STORMS
TO PRODUCE DRY LIGHTNING...ALTHOUGH ANY PARTICULAR STORM COULD HAVE
A DECENT AMOUNT OF ELECTRICAL ENERGY.  WIND GUSTS FROM 30 TO 40 MPH
ARE POSSIBLE NEAR THUNDERSTORM OUTFLOWS. VLP

&&

.AVIATION...ISOLATED THUNDERSTORMS WITH BRIEF MODERATE RAINFALL AND
WIND GUSTS UP TO 35KTS WILL BE POSSIBLE ACROSS SOUTHEAST
IDAHO...PARTICULARLY OVER THE SOUTHERN HIGHLANDS AND CENTRAL IDAHO
MOUNTAINS. TWB ROUTE 344 KPIH TO KRKS WILL HAVE THE MOST ACTIVITY.
VLP

&&

.PIH WATCHES/WARNINGS/ADVISORIES...NONE.

&&

99/99
Hazardous weather outlook, Aug 5, 3:15 AM MST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
415 AM MDT SAT AUG 5 2006

IDZ017>025-031-032-061200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
415 AM MDT SAT AUG 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE SOUTHERN
IDAHO BORDER THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A LOW PRESSURE DISTURBANCE OFF CALIFORNIA WILL LIFT NORTHEAST
THROUGH IDAHO MONDAY AND TUESDAY WITH WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING ACROSS THE AREA. A DRIER AND MORE STABLE
ZONAL PATTERN IS EXPECTED MID WEEK.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, South Central Highlands

When
August 5, 1:00 PM MST to August 31, 1:00 PM MST
Where
South Central Highlands forecast zone
Reported by
GOVT OFFICIAL

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2006Every state in 2006This day in weather historyWarnings in Idaho, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532202.